(Received 16 February 1984; accepted 24 April 1984)
| ||Format||Pages||Price|| |
|PDF Version||8||$25||  ADD TO CART|
The accidental death of a 64-year-old heart patient as a result of the injection of an incorrect dose of lidocaine is presented. The attending nurse inadvertently administered an intravenous bolus of 10 mL of 20% lidocaine (2 g). The patient should have received 5 mL of 2% lidocaine (0.1 g). Such iatrogenic overdoses of lidocaine arise from confusion between prepackaged dosage forms. Lidocaine concentrations (mg/L or mg/kg were: blood, 30; brain, 135; heart, 106; kidney, 204; lung, 89; spleen, 115; skeletal muscle, 20; and adipose, 1.3. The results indicate that even during cardiopulmonary resuscitation as much as 38% of the administered dose of lidocaine may be found in poorly perfused tissue such as skeletal muscle and adipose.
Director of the forensic and environmental toxicology laboratory and associate professor, St. Louis University School of Medicine, St. Louis, MO
Deputy medical examiner, Office of the Medical Examiner, St. Louis County, MO
Chief toxicologist, Office of the Medical Examiner, St. Louis County, MO
Stock #: JFS11794J